Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

October 27, 2021Morris County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 27, 2021, 3:23 AM CDT for Morris County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2021, 3:23 AM CDT (08:23 UTC)
Expired
Oct 27, 2021, 4:00 AM CDT
In force
37 min
Issued by
NWS Topeka, KS
Hail
0.00 in
Wind
50

County Morris County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 432 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
432 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS83 KTOP 270823
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
323 AM CDT Wed Oct 27 2021
 
KSZ036>038-054-270900-
Wabaunsee-Geary-Lyon-Morris-
323 AM CDT Wed Oct 27 2021

...A strong thunderstorm will impact portions of southeastern Geary,
Morris, southwestern Wabaunsee and northwestern Lyon Counties through
400 AM CDT...

At 322 AM CDT, Doppler radar was tracking clusters of strong 
thunderstorms near Dunlap, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Council Grove, Americus, White City, Alta Vista, Dwight, Allen,
Wilsey, Parkerville, Bushong, Dunlap and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3848 9635 3852 9635 3852 9669 3853 9676
      3890 9673 3888 9614 3846 9620
TIME...MOT...LOC 0822Z 198DEG 43KT 3855 9642 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$
JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 27, 12:32 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 27, 12:32 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1232 AM CDT Wed Oct 27 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 253 PM CDT Tue Oct 26 2021

A strong and slow moving storm system looks to bring rain, gusty
winds and chilly conditions to the forecast area over the next few
days.

At 19Z today, the region remained sandwiched between a surface ridge
near the Mississippi River Valley and a 990mb surface low over
Colorado. The tight pressure gradient between those two features
has been creating some breezy conditions this afternoon with
southerly winds gusting to between 20 and 30 kts. Low level wind
fields have allowed for moisture advection today and surface dew
points are now in the mid to upper 50s west of line from Concordia
to Emporia. Td's in the 60s are located in central KS. Stratus has
been stubborn so far today, but satellite is showing some
scattering in southeast KS. It is possible that some will see a
bit of sunshine before the day is over in east-central KS, but
clouds will quickly fill back in as ascent increases ahead of the
approaching system from the west.

For this evening and tonight, thunderstorms are expected to develop
after sunset in central KS where HREF shows that MUCAPE values
could exceed 2000 J/kg with 6 km bulk shear between 45 and 50 kts.
Initial storms could become severe but they look to weaken with
time as they move into the CWA after midnight. The more favorable
combination of instability and shear is expected to stay just
south of the area but there could be enough for a few strong to
severe storms in north-central KS around and just after midnight.
Damaging wind gusts are the main hazard with any strong or severe
storm. With time tonight, rain and some embedded storms will
overspread the forecast area.

The upper portion of the system will slow and become cutoff from the
flow southeast of the area tomorrow. With ample moisture in place, a
steady rain could occur for a good portion of the day Wednesday.
POPs decrease late tomorrow. Total QPF for this timeframe ranges
from a widespread 1 to 2 inches for much of the area, with between 2
and 3 inches possible in far eastern KS. Winds will then begin to
increase behind the system. The current forecast has winds flirting
with advisory criteria during the day Thursday so later shifts will
have to consider going with an advisory.

Temperatures will remain cool through the rest of this week as a
result of the northerly flow behind tomorrow's system. Highs will be
in the 50s until this weekend with overnight temps dipping into the
30s area-wide by Saturday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1225 AM CDT Wed Oct 27 2021

Minor changes to the going forecast. Still looks like an extended
period with IFR conditions setting up over the area with LLWS
through around sunrise with strong low level flow in place. Can't
rule out some embedded thunderstorms overnight into early morning
so keeping VCTS mention along with -SHRA continuing to develop and
overspread the area. Overall, slow movement from west to east of
the current low pressure system should eventually take place with
winds changing to a northerly component by mid to late afternoon.
These winds will likely increase in speed into the end of the
forecast period as continued backing takes place.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Drake
Hazardous weather outlook, Oct 26, 2:59 PM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
259 PM CDT Tue Oct 26 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-272000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
259 PM CDT Tue Oct 26 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A line of strong to severe storms is expected to develop over
central Kansas late this evening. These storms will gradually
weaken as they track east over the forecast area during the
overnight hours. Damaging wind gusts are possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Any severe weather risk should end by Wednesday morning however
rain and occasional thunderstorms will persist through the day
into Wednesday night. Locally heavy rains of 1 to 2 inches appear
likely with higher amounts possible by late Wednesday night. This
could cause minor flooding of low lying areas or poor drainage
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 27, 1:36 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
136 AM CDT Wed Oct 27 2021

KSZ035-037-270700-
Dickinson-Morris-
136 AM CDT Wed Oct 27 2021

...A strong thunderstorm will impact portions of southeastern
Dickinson and western Morris Counties through 200 AM CDT...

At 136 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ramona, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Herington, White City, Hope, Woodbine and Latimer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 9693 3861 9724 3893 9708 3889 9693
      3887 9693 3887 9685 3883 9669 3852 9689
      3852 9693
TIME...MOT...LOC 0636Z 198DEG 44KT 3854 9703

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Oct 27, 3:23 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
323 AM CDT Wed Oct 27 2021

KSZ036>038-054-270900-
Wabaunsee-Geary-Lyon-Morris-
323 AM CDT Wed Oct 27 2021

...A strong thunderstorm will impact portions of southeastern Geary,
Morris, southwestern Wabaunsee and northwestern Lyon Counties through
400 AM CDT...

At 322 AM CDT, Doppler radar was tracking clusters of strong
thunderstorms near Dunlap, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Council Grove, Americus, White City, Alta Vista, Dwight, Allen,
Wilsey, Parkerville, Bushong, Dunlap and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3848 9635 3852 9635 3852 9669 3853 9676
      3890 9673 3888 9614 3846 9620
TIME...MOT...LOC 0822Z 198DEG 43KT 3855 9642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 1:36 AM CDTSpecial Weather StatementTOPDickinson24 min
Oct 27, 2:41 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more30 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.